| Catalog Number |
KCFW-5.0-18/38-45-RB-ANL1-HC |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
12/07/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.D10: concomitant products used during the procedure on 07dec2023: perclose prostyle 12773-02 3070641 (x2).Hi-torque command 0.014in, 300cm 2078173 lot 3082871 (x2).Progreat mc-pp2713 lot 230627.Boston sterling 3mm x 40mm.Lake region medical starter guidewire 0.035in, 260cm m001491570 lot 7635303.Cook cxi-4.0-35-135-p-ns-dav lot 15611734.Resolute onyx 5mm x 30mm ronyx50030x lot 0011422525.Ev3 amplatz goose neck snare kit gn2500 lot b643362.Onesnare micronare 2.3 3f one400 lot k2096784.Multigate 06-784.Hi-torque command 0.018in, 300cm 10cm/4g 1013785.Cook ksaw-6.0-38-90-rb-shtl-hc lot 15296171.Resolute onyx 5mm x 30mm ronyx50030x lot 0011525190.Hi-torque command 0.014in, 190cm 2078172, lot 3042871 (x2).Cook cxi-2.6-18-130-ang lot 15648187.Cook hnb5.0-35-65-p-65-rim lot 15656028.Cook hnbr5.0-35-65-p-ns-c2 lot 14769459.Viatrac 14 plus 4x20mm, 135cm 1008189-20 lot 3080161.Resolute onyx 5mm x 26mm ronyx50026x lot 0011474179.Euphora 3mm x 10mm eup3010x lot 226786423.Abbott vascular armada 35 5mm x 60mm x 135cm b2050-060 lot 30727g1.Lake region medical starter guidewire 0.035in, 180cm m001491560 lot 7553605 (x2).Cook hnbr5.0-35-80-p-ns-rim lot 15224488.Abbott vascular armada 18 3mm x 40mm x 150cm lot 2082341.Ensnare 6f en2006020 lot k2788704.Cook mpis-401-u-sst lot 15658571.Cook cfm-100 lot 15668982.Cook ksaw-6.0-38-90-rb-shtl-hc g13264 lot 15296170.Cook hnbr5.0-35-125-p-ns-vanschie1 lot 15625008.Cook hnbr5.0-35-125-p-ns-vanschie2 lot 14984948.Viatrac 14 plus 4mm x 20mm, 135cm lot 2092361.Atrium advanta v12 6mm x 22mm x 120cm 85353.E1: customer name and address = postal: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
As reported, during an unspecified procedure, the tip of a flexor ansel guiding sheath separated.The origin of the target vessel was acutely angled and calcified.After an unspecified catheter was placed and contrast was administered, the surgeon decided to exchange the catheter for a balloon.Resistance was felt as the catheter was pulled out of the target vessel.After proceeding with ¿plain old balloon angioplasty¿, using an unspecified balloon, the vessel dissected.The user decided to stent the dissected area.The complaint sheath was then introduced into the target vessel without difficulty.As the user attempted to pull the introducer back for stent deployment, resistance was encountered.Excessive force was not used; however, the surgeon reportedly felt and observed under fluoroscopy that the distal end of the sheath separated.Imaging confirmed that the separated distal end of the sheath was within the target vessel.Multiple attempts were made to snare the fragment from the patient, using multiple techniques; however, the fragment was unable to be retrieved.The surgeon then decided to secure the separated fragment in place using a stent, to prevent migration.The patient was hospitalized.Per the initial reporter, the patient did not experience any adverse effects due to the sheath separation.Reportedly, the patient is now deceased; however, the surgeon does not believe that the event that occurred with the sheath caused the patient¿s death, as the patient was ¿unwell¿.Additional information has been requested.
Additional Manufacturer Narrative
Summary of event: as reported, during an unspecified procedure, the tip of a flexor ansel guiding sheath separated.The origin of the target vessel was acutely angled and calcified.After an unspecified catheter was placed and contrast was administered, the surgeon decided to exchange the catheter for a balloon.Resistance was felt as the catheter was pulled out of the target vessel.After proceeding with ¿plain old balloon angioplasty¿, using an unspecified balloon, the vessel dissected.The user decided to stent the dissected area.The complaint sheath was then introduced into the target vessel without difficulty.As the user attempted to pull the introducer back for stent deployment, resistance was encountered.Excessive force was not used; however, the surgeon reportedly felt and observed under fluoroscopy that the distal end of the sheath separated.Imaging confirmed that the separated distal end of the sheath was within the target vessel.Multiple attempts were made to snare the fragment from the patient, using multiple techniques; however, the fragment was unable to be retrieved.The surgeon then decided to secure the separated fragment in place using a stent, to prevent migration.The patient was hospitalized.Per the initial reporter, the patient did not experience any adverse effects due to the sheath separation.Reportedly, the patient is now deceased; however, the surgeon does not believe that the event that occurred with the sheath caused the patient¿s death, as the patient was ¿unwell¿.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complaint device was returned to cook for investigation.The sheath was separated, approximately 40.6-centimeters from the distal end of the hub.The tip of the sheath was not returned.The distal tip of the dilator was damaged and out-of-round.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformance's on any device from the final or sub-assembly lots.A review of complaint history found no additional complaints for this lot number or any sub-assembly lot.The product ifu states ¿if resistance is encountered during advancement of flexor sheath, assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal.¿ the ifu also states ¿reinsertion of dilator prior to removal of flexor sheath increases the strength of the sheath and lessens the risk of device separation.If resistance is anticipated or encountered during withdrawal of flexor sheath, consider carefully reinserting the dilator prior to continuing removal¿ and ¿all interventional or diagnostic instruments used with this product should move freely through the valve and sheath to avoid damage.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.An image review was conducted during the investigation.The image reviewer concluded that the event (sheath separation) was likely caused by the severe, diffuse calcification within the aorta and branch vessels, especially at the inferior mesenteric artery (ima) origin, where there is also a sharp downward curvature from the aorta (which is anatomically typical).Because the flexor sheath was advanced from the femoral access site, an ¿up and over¿ approach into the ima resulted in a ¿hook¿ or ¿tight horseshoe¿ appearance at the origin of the ima, which was densely calcified and severely angulated.It is likely that the sheath got caught at this point and the downward force while pulling the device back resulted in separation at the apex of the bend.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided, image review, and the results of the investigation, cook has concluded that the patient¿s anatomy likely contributed to this event.The aorta and branch vessels were severely calcified, especially at the origin of the inferior mesenteric artery (ima), which was also stenosed and severely angulated with a sharp downward curvature.Because the sheath was advanced from the femoral artery, entrance into the ima required an ¿up-and-over¿ approach, resulting in a ¿hook¿ or ¿horseshoe¿ configuration of the sheath.It is likely that the sheath caught at the severely angulated, stenosed, and densely calcified origin of the ima, and the continued downward force applied while pulling the sheath back resulted in separation of the sheath at the apex of the bend.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.